Long-range order in a hard disk model in statistical mechanics

Alexisz Tamás Gaál (University of Munich)


We model two-dimensional crystals by a configuration space in which every admissible configuration is a hard disk configuration and a perturbed version of some triangular lattice with side length one. In this model we show that, under the uniform distribution, expected configurations in a given box are arbitrarily close to some triangular lattice whenever the particle density is chosen sufficiently high. This choice can be made independent of the box size.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-9

Publication Date: February 16, 2014

DOI: 10.1214/ECP.v19-3047


  • Dobrušin, R. L. Description of a random field by means of conditional probabilities and conditions for its regularity. (Russian) Teor. Verojatnost. i Primenen 13 1968 201-229. MR0231434
  • Dobrušin, R. L. Prescribing a system of random variables by conditional distributions, Theory of Probab. Appl. 15 (1970), 458-486.
  • Friesecke, Gero; James, Richard D.; Müller, Stefan. A theorem on geometric rigidity and the derivation of nonlinear plate theory from three-dimensional elasticity. Comm. Pure Appl. Math. 55 (2002), no. 11, 1461-1506. MR1916989
  • Georgii, Hans-Otto. Translation invariance and continuous symmetries in two-dimensional continuum systems. Mathematical results in statistical mechanics (Marseilles, 1998), 53-69, World Sci. Publ., River Edge, NJ, 1999. MR1886241
  • Heydenreich, Markus; Merkl, Franz; Rolles, Silke W. W. Spontaneous breaking of rotational symmetry in the presence of defects, arXiv:1308.3959v1
  • Lanford, O. E., III; Ruelle, D. Observables at infinity and states with short range correlations in statistical mechanics. Comm. Math. Phys. 13 1969 194-215. MR0256687
  • Merkl, Franz; Rolles, Silke W. W. Spontaneous breaking of continuous rotational symmetry in two dimensions. Electron. J. Probab. 14 (2009), no. 57, 1705-1726. MR2535010
  • Mermin, N. D. Crystalline order in two dimensions, Phys. Rev. 176 (1968), 250-254.
  • Nelson, D. R.; Halperin, B. I. Dislocation-mediated melting in two dimensions, Phys. Rev. B 19 (1979), 2457-2484.
  • Richthammer, Thomas. Translation invariance of two-dimensional Gibbsian systems of particles with internal degrees of freedom. Stochastic Process. Appl. 119 (2009), no. 3, 700-736. MR2500256
  • Theil, Florian. A proof of crystallization in two dimensions. Comm. Math. Phys. 262 (2006), no. 1, 209-236. MR2200888

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.